Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 239, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 28, 2018, 4:19 PM MDT for Elbert County, Colorado. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 4:19 PM MDT (22:19 UTC)
- Expired
- Jul 28, 2018, 4:38 PM MDT
- In force
- 19 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Elbert County, CO
The radar
The Denver radar (KFTG), 78 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 281 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 928 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
143
WUUS55 KBOU 282219
SVRBOU
COC039-282300-
/O.NEW.KBOU.SV.W.0239.180728T2219Z-180728T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
419 PM MDT SAT JUL 28 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
East central Elbert County in east central Colorado...
* Until 500 PM MDT.
* At 418 PM MDT, a severe thunderstorm was located 7 miles north of
Matheson, or 16 miles west of Limon, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
* Locations impacted include...
Matheson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3914 10405 3929 10411 3937 10400 3952 10372
3914 10373
TIME...MOT...LOC 2218Z 245DEG 22KT 3928 10400
HAIL...1.00IN
WIND...60MPH
$$
RJK1 follow-up statement
014
WWUS55 KBOU 282238
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
438 PM MDT SAT JUL 28 2018
COC039-282248-
/O.CAN.KBOU.SV.W.0239.000000T0000Z-180728T2300Z/
Elbert CO-
438 PM MDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELBERT COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 3914 10405 3929 10411 3937 10400 3952 10372
3914 10373
TIME...MOT...LOC 2236Z 245DEG 22KT 3933 10385
$$
RJKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:00 PM MDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 28, 3:00 PM MDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 300 PM MDT Sat Jul 28 2018 .SHORT TERM...(This evening through Sunday) Issued at 300 PM MDT Sat Jul 28 2018 Storms are moving quite quick in the northwest flow aloft over the state today. Stratus was fully dissipated with the help of the early afternoon storm that moved out of Larimer County out north of the Denver airport. Clearing out ahead and on the backside of the storm is where heating will be needed to get the CAPE up to levels for the expected strong thunderstorms across the area. Examining the 18z extra sounding, may need to get into the low to mid 80s to break the inversion, shown clearly in latest ACARS soundings. Currently readings are in the mid to upper 70s along the urban corridor out to DIA, and around 80 over the far eastern plains. So, will still keep the possibility of severe storms across the plains, though it may be a later show. We're missing the strong convergence line over the eastern plains like we had yesterday, but weak evidence of a line from El Paso County heading northeast through Elbert, Lincoln and Washington counties. Will continue to monitor the boundary and temperatures. Convective activity will likely be ongoing through this evening with outflow and a northeast push moving into the area around midnight. Cross sections and forecast soundings show low level moisture pushing in, expecting low stratus and areas of fog over the plains tomorrow morning. This is expected to last slightly longer tomorrow however, capping the environment. We'll still be under northwest flow aloft, however a speed max with 90+kts will push south across the center of the CWA. Temperatures will be lower with the early morning cool push, with an additional cold push in the early afternoon. Once the stratus breaks and before the cold front comes, CAPE values will be similar to today with higher shear values with the jet. So, expecting another day of convection, with severe strength possible. With the position of the jet, the area more likely to see the stronger storms will likely be over the Denver area and areas south, with fast storm motions. .LONG TERM...(Sunday night through Saturday) Issued at 300 PM MDT Sat Jul 28 2018 One last active weather day will wrap up tomorrow night. There should be fairly widespread showers and thunderstorms across the Front Range, adjacent plains, and Palmer Divide with the release of instability and an upslope component to help focus the resultant convection. There is potential for a couple severe storms to linger into the early evening hours depending on how fast we stabilize, but overall the trend for storm intensity will be decreasing from north to south as the more stable air arrives. Any embedded stronger storms will be capable of producing heavy rain, but storms will be moving aloft at a good clip with the stronger flow aloft, so don't anticipate any flooding threat at this time. There may still be a few showers or areas of drizzle lingering into Monday morning with shallow moist upslope flow in place. The airmass will definitely be more stable as the low levels stay cool and there is some drying and subsidence aloft. There may be enough heating late in the day to spark an isolated storm or two over the high country, but overall a drier and cool afternoon is on tap. A warming trend is then expected to begin Tuesday as the upper level ridge begins to shift back eastward toward the Central Rockies. This warming trend will remain in place through the end of next week with highs pushing back into the lower 90s across the plains Thursday through Saturday. We'll see dry conditions Tuesday, but the chance of storms should return for the middle and latter portions of next week. Most of these storms will occur over the mountains, but isolated storms will be possible across the plains each afternoon and evening as some mid level moisture rotates across the state. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 300 PM MDT Sat Jul 28 2018 Second round of storms are moving toward the area airports from Larimer and Boulder counties, which should weaken the strong inversion. Best chance for storms at the Denver airports continues to be 21Z to 02Z. Wind gusts to 40 knots and small hail will accompany the stronger storms. Severe storms will be possible to the east of the Denver area, and can't be totally ruled out at the Denver airports. Low clouds are expected to return tonight, after 06Z with ceilings below 1000 feet, and will likely last through mid to late morning Sunday before more convection is expected. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Barjenbruch AVIATION...Kriederman
Hazardous weather outlook, Jul 28, 11:15 AM MDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1115 AM MDT Sat Jul 28 2018 COZ030>051-291715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1115 AM MDT Sat Jul 28 2018 ...SEVERE THUNDERSTORMS EXPECTED ACROSS THE PLAINS AND PORTIONS OF THE FRONT RANGE TODAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms forming over the higher terrain will spread southeast onto the plains early this afternoon once more of the morning stratus breaks up and lasting through this evening. As storms spread eastward, they will encounter greater instability and moisture allowing some storms to become severe. The best chance for severe storms will be east of a line from Cheyenne to Limon where golf ball size hail and wind gusts to 70 mph will be possible. Tornadoes are possible again today, and likely to be found along a convergence line over the eastern plains. Outflow and a push from the northeast tonight will likely bring in more low clouds and fog overnight into Sunday morning, causing driving difficulties in low visibility. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered thunderstorms and the potential for severe weather will remain in the forecast on Sunday. The stronger storms will be capable of producing large hail, damaging winds, and isolated tornadoes. The threat of heavy rain will exist as well. At this time, it appear the main threat of severe thunderstorms will occur from the Front Range and I-25 Corridor southward through the Palmer Divide area. On Monday, it will remain relatively cool but drier conditions will build into the area. The rest of the period should get warmer and remain relatively dry, with just a slight chance of afternoon and evening thunderstorms mainly over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected to be needed over the northeast plains this afternoon and evening.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:25 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 50 min |
| Jul 28, 5:43 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 47 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.